Kansas, 2017

Hail and Damaging Wind in Kansas, October 21, 2017

October 21, 2017 · NWS TOP · 3 events in 3 counties and zones

A thin line of thunderstorms developed across portions of central Kansas during the early afternoon hours. They then quickly moved east during the afternoon hours, producing 2 large hail reports and one damaging wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A thin line of thunderstorms developed across portions of central Kansas during the early afternoon hours. They then quickly moved east during the afternoon hours, producing 2 large hail reports and one damaging wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 21, 12:59 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 21, 12:59 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
159 PM CDT Sat Oct 21 2017

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Oct 21 2017

Thunderstorms should develop in the 2:30-4:00 PM timeframe across
parts of northeast KS, along a cold front and pre-frontal confluence
axis -- within a corridor centered from Seneca toward Council Grove.
Appreciable capping accompanying an elevated mixed layer should
initially yield somewhat separated updrafts, especially given at
least some component of boundary-relative storm motion directed
toward the moderately buoyant pre-frontal air mass. Effective shear
around 35-40 kt will support transient supercell modes, with a
tendency for splitting storms and increasing storm interactions to
support upscale growth to broken quasi-linear convective segments in
proximity to the front. Boundary-layer dewpoints of 62-64F ahead of
the front are surmounted by 7.5-8 C/km midlevel lapse rates
accompanying the elevated mixed layer, with resultant convective
inflow characterized by 1000-2000 J/kg of MLCAPE. This thermodynamic
profile will support vigorous updraft accelerations with large hail
and damaging winds expected, and wind-driven hail will be possible
as convection congeals. Surface winds immediately ahead of the front
have veered to some extent -- partly in association with diurnal
mixing. However, with the TWX VAD wind profile indicating 30-40 kt
of flow in the 2-5-kft layer above ground, low-level shear should be
adequate for some tornado risk with line-embedded meso-vortices and
any sustained supercell structures. The front should clear the
forecast area by 9 PM with a few lingering showers in its wake
tonight, and winds becoming northwesterly in its wake with cooler
temperatures anticipated into Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 156 PM CDT Sat Oct 21 2017

The main headlines for the extended period consist of more quiet and
drier weather for much of the week. The next storm system by weeks
end looks to bring much cooler temperatures and the possibility of
wintry precipitation.

The upper level trough responsible for today's thunderstorm activity
will continue its trek eastward, away from the CWA. Surface ridge
will push across the central and northern Plains Sunday night and
Monday. A secondary upper level trough will traverse the northern
Plains on Tuesday, placing the central Plains in northwesterly mid
and upper level flow. An area of high pressure along the central
Rockies, coupled with a surface cyclone in the Ohio Valley will
yield a strong pressure gradient across the area Monday and Tuesday.
Sustained northerly winds are expected to remain near 20 mph, with
gusts approaching 30 mph. A third upper level trough will progress
southward near the end of the work. In conjunction with the upper
trough, a strong cold front looks to bypass the area, ushering in
much colder air for Friday. High temperatures Friday and Saturday
look only reach the low 50s. Exact track of the associated surface
cyclone will play a big role in QPF amounts during the weekend. At
this point in time, light precipitation associated with the TROWAL
could impact northeast Kansas. With temperatures reach the low to
middle 30s Friday night and Saturday, the potential for a winter
precipitation exists.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Oct 21 2017

A cold front will move across the region later this afternoon
into the evening. Thunderstorms with gusty winds, hail, and
restricted visibilities/ceilings will be possible with this
activity. TOP and FOE will be the most likely TAF sites impacted
by this activity, in the 21Z-23Z timeframe. Ahead of the front,
gusty southerly to southwesterly winds are expected, with winds
becoming westerly to northwesterly following the frontal passage.
Ceilings should rise behind the front with decreasing cloud
coverage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cohen
LONG TERM...Baerg
AVIATION...Cohen
Hazardous weather outlook, Oct 21, 1:06 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
206 PM CDT Sat Oct 21 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-221915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
206 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to continue developing across
northeast and east central Kansas this afternoon. The main threat
from the storms will be damaging winds, large hail and frequent
lightning. A few tornadoes may also be possible with these storms.
The storms are expected to exit the Topeka and Emporia areas by 7
pm and the Lawrence and Ottawa areas after 9 pm. In addition,
locally heavy rainfall is possible over portions of east central
Kansas. Isolated rainfall amounts of up to 3 inches will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 21, 1:00 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
200 PM CDT SAT OCT 21 2017

KSZ022-036-211930-
Geary-Riley-
200 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY AND SOUTH CENTRAL
RILEY COUNTIES UNTIL 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview Plaza, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Manhattan, Junction City, Ogden and Grandview Plaza.

This includes Interstate 70 between mile markers 299 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 9653 3920 9656 3918 9656 3918 9653
      3904 9647 3904 9650 3899 9650 3893 9679
      3908 9681 3921 9655 3921 9654
TIME...MOT...LOC 1859Z 241DEG 24KT 3900 9678

Cohen
Special weather statement, Oct 21, 1:00 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
200 PM CDT SAT OCT 21 2017

KSZ037-211930-
Morris-
200 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 230
PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilsey, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Wilsey and Council Grove Lake.

LAT...LON 3853 9670 3865 9679 3884 9655 3869 9641
TIME...MOT...LOC 1900Z 217DEG 35KT 3862 9672

Cohen
Special weather statement, Oct 21, 1:30 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
230 PM CDT SAT OCT 21 2017

KSZ037-038-212000-
Wabaunsee-Morris-
230 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS AND WESTERN
WABAUNSEE COUNTIES UNTIL 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Council Grove Lake to near
Wilsey. Movement was northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Council Grove, Alma, Alta Vista, McFarland, Wilsey, Council Grove
Lake and Volland.

This includes Interstate 70 between mile markers 323 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3852 9682 3887 9656 3887 9650 3894 9650
      3904 9642 3904 9639 3908 9639 3911 9637
      3901 9608 3874 9629 3874 9635 3865 9635
      3852 9645
TIME...MOT...LOC 1930Z 217DEG 49KT 3877 9653 3866 9663

Baerg
Special weather statement, Oct 21, 1:59 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
259 PM CDT SAT OCT 21 2017

KSZ023-024-038-039-212030-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
259 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...CENTRAL
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Maple Hill to 6 miles east
of Alta Vista. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rossville, Alma, Eskridge, St. Marys, Maple Hill, McFarland, Paxico,
Delia, Willard, Potawatomi Reservation and Keene.

This includes Interstate 70 between mile markers 331 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3879 9605 3881 9639 3883 9639 3883 9643
      3937 9599 3940 9574
TIME...MOT...LOC 1959Z 231DEG 29KT 3912 9610 3884 9638

Baerg

The radar

The Topeka radar (KTWX), 11 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabaunsee

When
October 21, 2:17 PM CST to 2:18 PM CST
Where
Wabaunsee County, 1.61 mi E of Paxico
Measured
1.5 in hail
Reported by
Public
Coordinates
39.070, -96.140

The report was delayed via social media.

Hail, Lyon

When
October 21, 3:17 PM CST to 3:18 PM CST
Where
Lyon County, 6.93 mi S of Bushong
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -96.260

Report was received via social media.

Thunderstorm Wind, Douglas

When
October 21, 5:11 PM CST to 5:12 PM CST
Where
Douglas County, 0.69 mi S of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -95.230

A power line was reported down at 13th and New York.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 725480, 725481, 725482.